Have you heard about Stevens-Johnson Syndrome?
Read about seven-month-old Chasely's ordeal with Stevens-Johnson Syndrome. Learn about signs you need to look out for and what you should do if you think your child has the condition.
Important information on Stevens-Johnson Syndrome.
Children get sick – that’s a fact. From colds and tummy-aches, to the flu and Hand, Foot and Mouth Disease (HFMD), they are bound to get at least one of these illnesses and others at some point.
As moms, we hate seeing our little ones in any kind of discomfort. We don’t hesitate to reach for a baby-appropriate painkiller to help bring down fever and relieve body aches.
This is what an Australian mom of six and wellness blogger Jen Shaw did when her seven-month-old baby girl Chasely had been hit by a cold bug.
According to Jen:
My youngest daughter 7 month old Chasely had been fighting off a cold for a little over a week. A mild cough, a runny nose, a case of “baby grumpy’s” but otherwise fine, we had an appointment with our local GP for other reasons. I decided to get her checked over since it was her first cold.
He confirmed what I had suspected that she had a head cold, nothing major. He prescribed extra fluids, lots of cuddles and some pain relief if we needed. Everyday stuff for moms around Australia.
Jen explains that on the following day since little Chasely was still irritable and battling the cold, she decided to give her a dose of Nurofen. She seemed happier after the dose, but as it wore off, started getting grumpy again, so Jen gave her a second dose.
However, after this second round of Nurofen, Chasely became even more inconsolable than before the first dose was given, balling up in pain when laid down and wanting to be carried upright. Over the next few days, only what can be described as a nightmare unraveled for Jen and her family.
Chasely battled with rashes, weeping blisters, swollen, red skin and extreme pain over the duration of around a week. After seeing multiple doctors and undergoing many tests, she was diagnosed with Stevens-Johnson Syndrome (SJS).
The good news is that Chasely was treated appropriately for the condition and now has made a complete recovery, Jen told theAsianparent.com.
Jen was told that it was probably the Nurofen — specifically the ibuprofen it contained — that set off this horrible condition in Chasely.
Stevens-Johnson Syndrome: What is it?
Dr. Farid Goolam Hossen, who is a consultant at Complete Healthcare International in Singapore, explains that Stevens-Johnson Syndrome is a rare condition that is the result of the “over reaction” of the immune system to a trigger. This trigger could be an infection — most often viral — or certain medications, typically painkillers or antibiotics.
Stevens-Johnson Syndrome affects the skin and mucus membranes and as such, leads to the blistering and peeling of the skin. It also affects the lining of the mouth, throat and eyes if not diagnosed and treated in a timely manner.
What causes Stevens-Johnson Syndrome?
According to medical experts, there are more than 100 drugs that can cause Stevens-Johnson Syndrome. Some of the most common are:
- Certain medicines used for the treatment of gout, which is a painful form of arthritis
- Sulfonamides, or sulfa antibiotics
- Some medicines that treat seizures or mental illness
- Certain pain relievers such as acetaminophen and ibuprofen.
When it comes to kids, the medicines that are most likely to trigger SJS are sulfa antibiotics and drugs that contain ibuprofen, such as Nurofen. Experts say that an infection, like pneumonia or the herpes virus that causes cold sores, can also trigger SJS among kids.
Dr Farid explains that even though ibuprofen — which is what most moms reading this would be familiar with since it is the main ingredient in Nurofen — can cause SJS, it is also a rare condition.
It’s always good for parents to be aware of the symptoms of a condition like SJS, so they can seek prompt medical attention.
According to Dr. Farid, most children will present initially with non-specific symptoms such as feeling unwell, cough, aching or headache. You might notice these symptoms several days before the rash appears.
The rash, which has a distinct appearance, first affects the face and torso before spreading to the rest of the body. Dr. Farid explains, “The rash is often called a ‘target lesion’ because of its appearance – a darker red inner ring surrounded by a lighter pink ring and sometimes a slightly darker pink outer ring.” The lesions are not usually itchy. These can then blister and also lead to skin peeling.
Other symptoms may include facial and tongue swelling, hives and skin pain.
Treatment of Stevens-Johnson Syndrome
If you suspect your little one has SJS, Dr. Farid advises to first stop anything you think might be a trigger (e.g. pain/fever medication) and seek medical opinion without delay.
Diagnosis is usually made clinically by taking a history and examination. Once the trigger has been identified and stopped, supportive care is provided for approximately four weeks, typically in an Intensive Care Unit.
Dr. Farid explains, “Because the skin is affected, this condition can be painful and also cause dehydration. So the aim is to keep the child comfortable but also hydrated. Secondary infection can also be an issue and therefore antibiotics may be needed if this becomes a problem.”
Needless to say, this condition can be very dangerous to young children, especially if not identified and treated on time.
While the vast majority of those who get this condition make a full recovery (the mortality rate is around five percent), there can be complications such as scarring, especially if the lesions become infected.
Tips to keep in mind when giving medication to your child
Parents, the purpose of this article is not to scare you off giving medicine to your little ones when they are sick. Instead, we hope this article has provided you with useful information on conditions such as SJS that may be triggered by common pain relief medications such as ibuprofen.
We also hope you are now aware of the signs and symptoms of SJS, where successful treatment depends heavily on the identification of the trigger.
It’s also good to keep the following tips by Dr. Farid in mind, when giving medication to your child:
- All medication has risks and benefits. Ibuprofen is a very good drug especially when needed as a painkiller or to help reduce fever (reducing fever is especially important in the under five-year-old age group).
- It is always advisable to avoid any medication if it is not needed and to only use when appropriate — when the benefits outweigh the risks (this is what your doctor will weigh up before prescribing).
- When any medication is used and in particular with regards to ibuprofen, it is always advisable to seek medical attention if a rash develops, though this doesn’t necessarily mean it is an indication of SJS.
- If in doubt, before giving your child any medication, please speak to a qualified professional such as a doctor or pharmacist.
Moms, also remember to trust your instincts.. You know your child the best and if you suspect something is not quite right, act on it immediately. Medical experts also recommend always reading the labels and packaging of any medicine you give your child, and sticking to the correct dosage according to your little one’s body weight.
We hope you found this article useful. You can read about another case of a child getting Stevens-Johnson Syndrome on this link.
What are your top tips for parents to keep in mind when giving medication to their kids? Do share them with us in the comment box below.
Republished with permission from theAsianParent Singapore